Allergic to Penicillin? Here's What You Need to Know

Your penicillin allergy may not be a true allergy after all

/ Author:  / Reviewed by: Anyssa Garza, PharmD

Do you carry an allergy to penicillin? Research has shown that about 90 percent of patients with a history of penicillin allergy are not truly allergic.

What Does This Mean?

Past research has suggested that penicillin allergies may be overreported. As a result, patients with a reported penicillin allergy are often given less appropriate, more expensive antibiotics — and other antibiotics that may have more side effects.

Penicillin, a commonly used antibiotic, is given to treat infections of the sinuses, skin, ear and upper respiratory tract. Some common side effects of penicillin include diarrhea, nausea and rash.

The concern with penicillin allergy is anaphylaxis, a life-threatening allergic reaction.

Symptoms and signs of anaphylaxis include very low blood pressure, flushing of the skin, hives anywhere on the body, the airways and throat closing up and swelling of the tongue causing difficulty breathing, stomach pain, diarrhea or vomiting, dizziness, change in heart rate and loss of consciousness. These signs and symptoms are serious and require immediate medical attention.

As with any medication, it is very important to note the differences between the expected side effects and a true allergy. And this is no different with the penicillin class.

Dr. Thomas Leath, an allergist with the Texas A&M College of Medicine said in a press release that “True allergic reactions happen quickly after exposure — usually within 10 to 15 minutes or within an hour or two of taking the drug."

He went on to say, “If you have a reaction, like an upset stomach, three days after beginning a penicillin regimen, you probably aren’t allergic.”

Furthermore, people may outgrow their penicillin allergy, according to Dr. Leath.

Getting Tested

To determine whether you are truly allergic to the penicillin class, there is a skin test. During this skin test, the health care provider will administer a small amount of penicillin to your skin.

A positive result, indicated by a red bump that may be itchy and raised, means there is a chance you are allergic to penicillin.

If the doctor cannot confirm a penicillin allergy, your doctor may perform a graded drug challenge. During a drug challenge, you will be carefully monitored and will have supportive care services in case there is a reaction.

If I'm Allergic to Penicillin, Will I Be Allergic to Other Medications?

Penicillin belongs to a group of antibiotics known as beta lactams. Several medications are similar in structure and may result in an allergic reaction. Antibiotics in this group are called cephalosporins and carbapenems.

If you have a question about whether you will be allergic to another antibiotic, speak with your doctor.

Summing It Up

All this does not mean you can safely take penicillin after experiencing and reporting an allergic reaction. This is something you should discuss with your health care provider. This is especially true if you don't know where the allergy originated (your parents told you had a reaction when you were a child, for example).

Your health care provider can determine whether you do indeed have a true allergy. In turn, your health care provider will determine the best treatment options for you.

If you have a penicillin allergy, always tell all of your health care providers and pharmacies about your allergy. In addition, wearing a bracelet that identifies your allergy is important. In case of any emergency, your providers will know about your allergy. If you have experienced anaphylaxis or another severe reaction, you may have been prescribed epinephrine to carry around with you in case of an emergency.

Reviewed by: 
Review Date: 
May 23, 2016